Detailed Agenda Teaching The Bible To Young Children
Upcoming SlideShare
Loading in...5
×
 

Like this? Share it with your network

Share

Detailed Agenda Teaching The Bible To Young Children

on

  • 4,341 views

The teaching agenda for a 12-hour workshop for teachers being trained to teach young children the Bible (3-9 yrs.). The approach, called Holy Play is based on Sonja Stewart's Young children and ...

The teaching agenda for a 12-hour workshop for teachers being trained to teach young children the Bible (3-9 yrs.). The approach, called Holy Play is based on Sonja Stewart's Young children and worship. It was taught in Honduras.

Statistics

Views

Total Views
4,341
Views on SlideShare
4,335
Embed Views
6

Actions

Likes
0
Downloads
55
Comments
0

1 Embed 6

http://www.slideshare.net 6

Accessibility

Categories

Upload Details

Uploaded via as Adobe PDF

Usage Rights

© All Rights Reserved

Report content

Flagged as inappropriate Flag as inappropriate
Flag as inappropriate

Select your reason for flagging this presentation as inappropriate.

Cancel
  • Full Name Full Name Comment goes here.
    Are you sure you want to
    Your message goes here
    Processing…
Post Comment
Edit your comment

Detailed Agenda Teaching The Bible To Young Children Presentation Transcript

  • 1. WORKSHOP: TRAINING TEACHERS TO TEACH THE BIBLE TO YOUNG CHILDREN IN A CREATIVE, NON-TRADITIONAL MANNER by Lisa Anderson-Umana B.S., Penn State University, 1982 Master of Arts, Wheaton College Graduate School, 1993 FINAL PROJECT Submitted to the faculty in partial fulfillment of the requirements for ES 8255 Models of Nonformal Education, Miriam Charter for the degree of DOCTOR OF PHILOSOPHY Educational Studies at Trinity Evangelical Divinity School Deerfield, Illinois February, 2008
  • 2. CONTENTS LIST OF ILLUSTRATIONS . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . iv LIST OF TABLES . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . v WORKSHOP: TRAINING TEACHERS TO TEACH THE BIBLE TO YOUNG CHILDREN IN A CREATIVE, NON-TRADITIONAL MANNER ....................................... 1 Statement of problem . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . 1 Workshop Program . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . 3 Detailed Teaching Agenda . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . 4 REFERENCES . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . 14 iii
  • 3. ILUSTRATIONS Figure Page 1. Banking metaphor. . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . 1 iv
  • 4. TABLES Table Page 1. General planning steps . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . 3 v
  • 5. WORKSHOP: TRAINING TEACHERS TO TEACH THE BIBLE TO YOUNG CHILDREN IN A CREATIVE, NON-TRADITIONAL MANNER Statement of problem “I hope you all remember the story I just told with flannel graph, Jose, please do not touch the pieces. Hmm, as I was saying, please remain seated at your desks while I will hand out the sheets for you to color in the story of Jesus calming the sea. Please remember to color inside the lines. Raise your hand if you have any questions.” What are the noteworthy details of this typical Sunday School class scenario? (a) Children are taught the Bible visually, but they cannot touch any of the figures related to the story; (b) Teacher stands up front; (c) students sit below her at their desks; (d) students passively wait for the teacher to hand them the coloring sheets; (e) creative juices restricted to one way of coloring; (f) strict control is assumed by making sure “formal school rules” apply by making sure you raise your hand to speak; and finally (g) the teacher assumes that coloring a drawing has such an educational value that she dedicates a third of her class time to it; (h) teacher hovers nearby, supervising to make sure they “get it right”. Figure 1 Banking metaphor Generally speaking, the educational model followed in the Evangelical church in Latin America follows the pattern so well articulated by Paulo Freire (1993) known as the banking model, which is primarily a “cognitive dump” of information made from the head of the teacher to the head of the student. 1
  • 6. 2 Freire (1993) and a plethora of other authors around the world have thoroughly condemned this model of education, nevertheless, the schooling model still reigns supreme both in and out of the church in most of Latin America. In regards to young children, not only does it violate the basic active nature of learning (Piaget, 1969) but it completely ignores the affective and spiritual nature of learning for children (Cavaletti, 1992). Sonja Stewart (1989), greatly influenced by Sofia Cavaletti and Montessori (1964) developed a model of teaching young children the Bible. A dear friend of mine, Sibyl Towner, who was mentored by Sonja Stewart summarized the spiritual development of a young child (ages 3-5 years) like this: A young child’s natural response is to worship; spiritually they are like newborn babies whose greatest need is to be held, likewise a preschooler’s greatest need in their spiritual development is to worship God, to be with Him, to be part of His stories. Cognitively they are not ready to analyze and apply God’s Word, they cannot understand the use of symbolism or abstract object lessons anyways; their greatest need is to feel safe, to learn to trust Him. The purpose of this workshop is to train teachers in the methodology used by Sonja Stewart, which has been adapted for use in Latin America by Patricia Garza (2000). She lives in Monterrey, Mexico, has been mentored by Sibyl Towner and has published numerous packets of materials which will form part of the workshop. Having briefly stated the problem, in the following pages, I will begin by describing the workshop project, using Jane Vella’s(2000) steps of planning a learning activity. Then I will provide a detailed outline of the ten-hour session.
  • 7. 3 Workshop Program WORKSHOP: TRAINING TEACHERS TO TEACH THE BIBLE TO YOUNG CHILDREN IN A CREATIVE, NON-TRADITIONAL MANNER 1. Who is doing this professional The workshop is co-hosted by Christian Camping International, Latin development workshop? America (CCI Latin America/Honduras) and Berea Wesleyan Church of Tegucigalpa (a team of their Sunday School teachers received a similar workshop some years ago and due to the positive impact it had in their church, wanted to collaborate with CCI in the promotion and training). I am a part of a teaching team as the head trainer, also in charge of coordinating the efforts of 5 other trainers from the two main cities of Honduras, San Pedro Sula and Tegucigalpa. 2. Who? Who are the Our target audience is educational institutions, not individuals. Our limit participants? How much do they will be 30 institutions, ranging from churches, nursery schools, public and already know about the topic? private elementary schools and camps. Each of the 30 educational What are the age ranges, gender institutions will send to our workshop a team of 5 members. They all breakdown, cultural mix and work with children in their organization, are probably mostly women, hierarchies at work? early 20-30’s and all Honduran. Maybe half will be directors or hold high positions in their organizations and the other half may be volunteer teachers like in the case of Sunday School teachers. 3. Why? What is the overall goal The goal stated on the promotional brochure reads: The purpose of this of the learning? What do the workshop is to teach your team of teachers how to guide a young child to participants want to learn? Are hear, see and touch God’s stories. they attending the training The institutions want their teachers to learn how to teach the Bible voluntarily? creatively to the children under their care. They are attending voluntarily and they or their organization are paying to attend this workshop. 4. When? How much time is March 14-15, 2009 available for the training? Are Three hours: Friday from 6:00-9:00pm (after work hours; coffee and a there any work or season-related snack will be available on arrival). time constraints? Is one time of day better than another for your Eight hours: Saturday from 8:00am to 4:00pm participants? 5. Where? Where will the training Training will be held indoors at a local high school, we’ll be able to use be held? Indoors or outside? classrooms for break out sessions and the school auditorium for the large What equipment is available? group sessions. Chairs? Tables? Flipcharts? Participants will be seated on chair around tables. A flipchart will be Local materials? available as well as a screen and data show projector for the main auditorium, and whiteboards will be available in the breakout rooms. 6. What for? What are the If the Lord greatly blesses the training and we work with excellence, we behavioral objectives of the envision: training? What will the We see the participants guiding the children under their care to experience participants be able to do God’s stories audibly, visually, and kinestically (hearing, seeing, and differently after the training? touching it). What specifically will participants In faith, we see drastic changes in the manner in which the Bible is taught, learn? What new knowledge, not so much lecture as the child wondering, asking questions, uaing his or skills and attitudes do you want to her imagination to understand and feel the stories of the Bible. develop? In faith, we see each team of participants using fully the material we provide them which contains a textbook, packet of reproducible visual aids, a CD with original music, a DVD with songs and choreography, and a DVD with the Bible lessons. En fé vemos cada equipo de participantes usando al máximo el paquete de materiales de Paty Garza, que son un Libro de Texto, Ayudas Visuales, un
  • 8. 4 CD con música original, un DVD con cantos y coreografía, junto con las Lecciones Biblicas. 7. How will you evaluate the Compare the desired outcomes we articulated together during the first training? session with the real outcomes through a questionnaire. We will be sensitive to note “unanticipated outcomes” (Norland and Somers, 2005) as well. Table 1 General planning steps Detailed Teaching Agenda DETAILED TEACHING AGENDA FOR FRIDAY, MARCH 14, 2008 Time- Group Notes / Duration / size Educational Activity Materials Responsible PROCESS FOR THREE-HOUR SESSION ON FRIDAY 1. Welcome and presentation of the personnel and organizations hosting the event 2. Pre-Brief – Review general outline for workshop and interact with the participants regarding their desired outcomes 3. Selection of volunteers to participate in the “concrete learning experience and expression of worship” 4. Concrete learning experience and expression of worship—The good shepherd 5. Initial Debrief of the participants 6. Final Debrief by the observers 7. Review of what they have learned thus far PRE-SESSION PREPARATIONS 4:30-5:45 Write the title of the workshop on a banner visible to all. 75 min. Write on flipchart the general order of both Friday and Saturday sessions. Set-up laptop and datashow projector Put music from “Follow me” package of material (theme song). Blanca, Prepare for registrations (table, chairs, stapler, cash box, list of those institutions Celena who have paid, name tags for each institutions attending team members, receipts for payments, registration forms, extra name tags, Lisa Prepare coffee and snacks. Camera to document the teaching sessions Promotional materials for CCI Latin America. Decoration of the auditorium with the theme of “Follow me and I will make you fishers of men.” Pending decision: Determine if it is feasible to sit 150 people around 15 tables with two teams seated at one 8-foot table. Welcome and presentation of the personnel and organizations hosting the event LEARNING GOAL The participants will get acquainted with each other, with the organizers of the event, and with the trainers themselves. During the Session
  • 9. 5 DETAILED TEACHING AGENDA FOR FRIDAY, MARCH 14, 2008 Time- Group Notes / Educational Activity Duration / size Materials Responsible As the participants are completing their registration in the hallway, 5:45-6:15pm Large Visual aid: we will have lively music playing with excerpts from the music group music DVD 30 min. DVD playing in the auditorium. The trainers will prompt the teams to mingle with the other teams Lisa and present through a mixer. trainers Coffee and a snack will be available once they have registered and entered in the auditorium. Christian Camping International, Latin America will give the 6:15-6:30pm Large formal welcome along with a few words clarifying the nature of group 15 min. our association. Carlos Baca will introduce Pastor Mary Gomez who represents our co-hosting church. Carlos Baca Pastor Mary Gomez will welcome everyone again to their church site where the workshop is taking place and share their motivation in co-hosting this training event. Each of the members of the personnel will be presented as well. Pre-Brief – Review general outline for workshop and interact with the participants regarding their desired outcomes LEARNING GOAL The participants will get a feel for the overall framework of the workshop and will comment with others why they are attending. During the Session Lisa will share her vested interest in children (Valerie and Victor 6:30-7:00 Large Visual aid: the will be present during the workshop) and will personally present group reflection 30 min. each of the co-trainers/facilitators. question will Groups Groups of three people will be formed, each representing different be visible on Lisa and organizations. of 3 the screen. trainers Reflection question: With the use What is the biggest issue you face with teaching the Bible to young of the tablet children that has prompted you to attend this workshop? PC, their After having commented in Groups of three, an open forum will provide the opportunity for everyone to listen to others’ pressing answers will concerns. be written on Technique used: Share what someone from your small group said. the screen for This will reduce some of the verbiage, however, if I sense that all to see. people’s ideas are not being actively listened to, I will ask them to confer with their small group again. This may provide a teachable moment for “active listening skills.” Summary: In light of Nonformal education’s desire to satisfy the learner’s objectives, we can be flexible enough to weave our own workshop objectives in with theirs. We hope to articulate together our desired outcomes. Concrete learning experience and expression of worship—The good shepherd
  • 10. 6 DETAILED TEACHING AGENDA FOR FRIDAY, MARCH 14, 2008 Time- Group Notes / Educational Activity Duration / size Materials Responsible LEARNING GOAL The participants will either personally experience a Bible story or will actively observe someone else participate. During the Session Invitation for all to participate, whether they are direct participants 7:00- 12 volunteers will sit on a or participant-observers. 7:15pm small piece of rug on the Twelve volunteers will be invited to participate in the “concrete floor, gathered around a large 15 min. learning experience and expression of worship”. felt piece which forms the The remainder (some 130 people) will climb up onto the nearby “stage”, the rest of the stage to actively observe and take mental notes on the participants, will gather on an methodology. In order to facilitate the arrangement of everyone, Lisa upraised stage so as to have a the organizing team will demonstrate where people must stand in better vantage point. order to get a good view of what is happening. Greeting and story telling with space for wondering 7:15- Story chosen to demonstrate: Each member of the group is greeted by name and welcomed in 7:40pm Good shepherd the Name of Jesus to join in. Each one has his or her own piece of 20 min. rug to sit on. Lisa will tell the story using the simple cut-out figures, placed on the felt “stage”. As the story is told, they are invited to wonder about different Lisa aspects of the story. The idea is to get them to feel a part of the story; to be immersed in God’s story; to feel a sense of awe and wonder. Lisa will wonder aloud with them, hoping to elicit questions they have, what do they wonder about? Mutual story-telling 7:40- The focus is on affective and The participants are divided into pairs and given one photocopied 7:50pm spiritual development, it is not set of the Bible figures. a quiz to see if the child 10 min. They are instructed to take turns telling each other the Bible story remembered all the details. using the figures. Lisa The teacher’s role is to listen attentively to how the children tell the story, not intervening to clarify details but rather listening to hear how the child speaks of God. Expression of worship 7:50- Materials related to the story After they have had the opportunity to tell the Bible story, they 8:00pm are given, but no model is will be given materials with which to express themselves in given for them to copy or 10 min. worship. For this story, green, brown, black, white construction pattern their work after. paper, crayons, scissors, cotton balls and glue, are provided for the Children may need to wean participants. themselves from the teacher’s The teacher stands aside, standing back, providing the space for Lisa constant supervision, as might the student to express their thoughts, feelings or actions to God’s the teachers from giving it! word. The participants are asked to remain in their personal space, on So, perhaps if this is new, you their rug, and to be respectful of others, not interrupting those who have to start little by little. may want to sing or talk to God.
  • 11. 7 DETAILED TEACHING AGENDA FOR FRIDAY, MARCH 14, 2008 Time- Group Notes / Educational Activity Duration / size Materials Responsible Going forth into the world 8:00- Options for closure: As the participants finish their creative expression of worship, 8:10pm * Here is a bookmark with teachers may ask the child to describe their artwork or tell what it 10 min. the verse and picture of means to them. Depending on the setting, like in Sunday School, teachers can take today’s lesson. post-it notes and write down what the child has shared, placing it * Go and place this bookmark on their artwork for their parents to read and discuss. If the setting Lisa in your Children’s Bible, I is at Elementary school or Preschool, their artwork can go into will underline the verses we their very own folder and they can finish it later or the next day. The goal is not to finish the project; it is to create a space for the studied today. Whenever you children to worship God through creative expression. want me to read them to you, A child or the teacher may pray. bring me your Bible and we To close, the teacher embraces or gives each one a “holy kiss on will read it together. This the forehead”, blessing them in the Name of the Lord, sending may help them lose their them forth into the world. “fear” or intimidation of the Bible. Break 8:10- “When you return from the brief break, please gather together at the 8:20pm table with your team.” 10 min. Initial Debrief of the participants LEARNING GOAL The participants will learn from the reflections of those who participated directly in the concrete learning/worship experience. During the Session Just those who participated directly in the concrete experience 8:20-8:40pm Large Visual aid: will reflect on their thoughts and feelings and share them with the group Reflections 20 min. rest of the group. questions will Reflections questions: be visible on Lisa and Personally, as a participant, what feelings did you experience the screen as trainers right now? will the What aspect of this experience was most awkward for you? And groups why? answers. How was this teaching the same or different than you have experienced in Sunday School or elementary school? Final Debrief by the observers
  • 12. 8 DETAILED TEACHING AGENDA FOR FRIDAY, MARCH 14, 2008 Time- Group Notes / Educational Activity Duration / size Materials Responsible LEARNING GOAL The participants will continue to reflect on what they observed from others participating in the learning/worship experience. During the Session Reflection questions: 8:40-9:00pm Large Visual aid: What additional observations, that have not been mentioned, do group 20 min. Reflections you have about what you observed? questions will What did you observe about my role as a teacher? Lisa and What similarities do you see with this methodology and how Jesus be visible on trainers taught? (he often left his listeners hanging, his teaching was open the screen as ended, he did not always make sure everyone “got it”, he sat with will the the people, groups We leave you with this question: What impact might this type of answers. teaching have on our young children? Prayer and blessing of dismissal 9:00 Reminder that training will begin at 8:00am sharp. Pastor Mary
  • 13. 9 DETAILED TEACHING AGENDA FOR SATURDAY, MARCH 15, 2008 Time- Group Educational Activity Notes/ Duration / size Materials Responsible PROCESS FOR EIGHT-HOUR SESSION ON SATURDAY 1. GROUP SONG WITH CHOREOGRAPHY –EVERYONE PARTICIPATES LED BY A TEAM OF YOUNG PEOPLE. 2. REVIEW OF WHAT THEY HAVE LEARNED THUS FAR. Group Song with choreography –everyone participates led by a team of young people LEARNING GOAL The participants will observe and experience the role of music in teaching young children the Bible. During the Session Arrival of set-up team to arrange tables, chairs, screen, 7:30- laptop and datashow projector for song lyrics. 8:00am Music is playing in the background 30 min. Welcome and prayer by Blanca Cardona 8:00- 8:15am Presentation of the team in charge of song/choreography 8:15- Large Visual aid: Comments on the role music plays in teaching young 8:45am group Lyrics of the song children the Bible. 30 min. will be shown on the Invitation for all to participate Song and choreography led by Berea church team of young screen Blanca people. Critical thinking about teaching children the Bible LEARNING GOAL The participants will have the opportunity to think critically about the way they teach young children the Bible. During the Session Individu 8:45- Critical thinking process—detecting the differences Visual aid: al In what way was last night’s class different from a typical 8:55am Reflection Bible class for children? 10 min. questions and the Children are allowed to touch the Bible story as well as see answers will be and hear it. Lisa Teachers sit at the same level as the children. projected on the More emphasis is given to wondering, leaving things open screen ended. Children are encouraged to ask questions, not to answer them.
  • 14. 10 DETAILED TEACHING AGENDA FOR SATURDAY, MARCH 15, 2008 Time- Group Educational Activity Notes/ Duration / size Materials Responsible Children participate in telling the story to each other. The creative, not overly guided, use of the arts is given Our facilitators There are not “entertaining activities” not crossword puzzles, will be drifting letter soap, coloring drawings. The children are allowed to move around, touch things and around the room, can wonder out loud without having to follow “strict rules of taking notes of engagement”. what people are The emphasis is not on control and discipline but on writing and discovery and expression. conferring with Lisa just to make We will give each individual time to make note of at least 5 sure she has her differences. finger on what people are writing. Critical thinking process continued—exploring assumptions 8:55- Team Visual aid: 9:15am group Reflection In our context, why aren’t we teaching the Bible that way to (5 per.) questions will be 20 min. our children? projected on the Possible reasons: screen Maybe because we do not know how children learn, we think they learn like adults. Our facilitators Lisa Because we have not connected what we know about how will be drifting children learn with Bible teaching. around the room, We believe it is most important that they cognitively “know” taking notes of the Bible stories. Memorizing the scripture and the details of what the teams are the story will be of most help to them. discussing and We never have thought of the importance of affective and conferring with spiritual learning in children. Lisa just to make We thought the best learning position for a child was to sit still. sure she has her We thought the best role for a teacher is to assume control of finger on what the class and make sure everyone knows the moral of the people are story. discussing. Critical thinking process continued—exploring alternate ways of 9:15- Large thinking about how to teach young children the Bible 10:00am group 45 min. In order for us to start teaching our young children this way, what must we believe and do? Lisa We need to believe in the importance of kids knowing God and not just knowing about God. We need to create space for children to know God on their terms, and not just on our terms. We need to believe that young children can know God and have a sensitivity to spiritual things that prompted Jesus Himself to compare the kingdom of heaven to little children. We need to believe that there is a time for knowing the details of the story, but at an early age, a child needs to experience the wonder and awe and presence of God. A child’s capacity to know God as he grows older may well be built on his first experience of feeling safe, secure and
  • 15. 11 DETAILED TEACHING AGENDA FOR SATURDAY, MARCH 15, 2008 Time- Group Educational Activity Notes/ Duration / size Materials Responsible loved by God, just like Erik Erikson’s (1978) initial stage of a child’s development is all about trust. 10:00- Coffee break and snack 10:30am 30 min. Testimony of how this program is taught at day camp LEARNING GOAL The participants will visualize how this program is used in a day camp setting. During the Session A church from another city in Honduras will bring a slide show 10:30- Large Visual aid: visualizing all the steps involved in teaching the Bible creatively 11:30am group Powerpoint in a day camp setting. 60 min. presentation. Their testimony will include photos depicting each of the facets Patty Garza’s material uses, like how decorations are used to Karen immerse the child in the Biblical setting, how music and choreography is used, and how the creative arts activities allow the children to express themselves and further understand the Bible story. Real life stories of the impact on children will be told throughout the narration. The last15 min. will be reserved for questions and answers. Comment in your team, making notes in your “team 11:30- By Half of the notebook” regarding what you observed from this 12:00pm team institutions will presentation. receive the same 30 min. As your team is called, please send your representative to the packet of Patty registration table to receive your particular packet of materials Garza, “Follow of Patty Garza. me” and the other half will receive an assortment of her materials. A full meal of lunch will be served as is the custom in 12:00- Eating Honduras. 1:00pm by teams 60 min.
  • 16. 12 DETAILED TEACHING AGENDA FOR SATURDAY, MARCH 15, 2008 Time- Group Educational Activity Notes/ Duration / size Materials Responsible Testimony of how this program is taught at an elementary school/pre-school LEARNING GOAL The participants will visualize how this program is used in a well-known elementary school that has a pre-school program. During the Session A well known bilingual elementary school has been using all of 1:00- Large Visual aid: Patty Garza’s material for their pre-kinder and kindergarden 2:00am group Powerpoint students for the last four years. Hanna and her team of teachers 60 min. presentation. will bring a slide show visualizing all the steps involved in teaching the Bible creatively in their school setting. Hanna and They teach Bible class for 30 minutes per day from Monday to her team Thursday. They teach on the same Bible lesson each day and from progressively delve deeper and deeper into the passage with Academia each passing day. Their testimony will include photos depicting how they use Pinares different objects like the full armor of Christ when they teach Eph. 6; how they set up a kind of tabernacle when they teach the series called “The house of my Father”; how they presented the plan of salvation and individually gave each child the opportunity to respond; how they use the music and integrate the songs and choreography for the school presentations the children do for the parents; Real life stories of the impact on children will be told throughout the narration as observed in the children themselves and heard from the parents. The last15 min. will be reserved for questions and answers. Individual workshops according to different roles LEARNING GOAL The team from each institution will split up and learn a specific role related to putting into practice Patty Garza’s program into their context. During the Session Break and transition to break out room transition 2:00-2:30 Visual aid: Explain the manner in which their team will divide itself and each 30 min. Powerpoint one will attend a different workshop, according to their gift mix and presentation responsibility in their organization. As they transition to their particular break-out room, they are free to showing the pick up their snack and drink. 5 different break out rooms and
  • 17. 13 DETAILED TEACHING AGENDA FOR SATURDAY, MARCH 15, 2008 Time- Group Educational Activity Notes/ Duration / size Materials Responsible Five simultaneous workshops 2:30- (1) Role of director or coordinator of logistics, and the group of 4:00pm adolescents who make up the work team support. 90 min. (2) Role of Bible study teacher (3) Role of music and choreography 5 (4) Role of creative arts activities that allow the children to express different themselves and further understand the Bible story (cooking, trainers crafts, drama, etc.) (5) Role of decoration and scenery (creating the setting which stimulates the child’s imagination) Each workshop will provide opportunity to learn the theory and time to practice the skills needed to fully utilize Patty Garza’s material in their educational setting. Bringing closure to the learning cycle LEARNING GOAL That each team will reflect on what they have learned separately and together as they gather their thoughts and decisions and begin to put them on paper. During the Session By teams 4:00-4:30 Final evaluation: What impact might this type of teaching have on our young children? Write on a piece of paper your team covenant regarding how young children will be taught the Bible in your educational institution, so far as it depends on you. CCI Latin America will announce upcoming activities and Large 4:30- training events, literature on sale as well as describe the benefits group 4:45pm of becoming a member of our association. 15 min. Carlos Evaluation of the workshop individual 4:45-5:00 Having made note of their desired outcomes the night before, 15 min. we will place those on a questionnaire and inquire as to whether those outcomes were obtained in addition to giving opportunity Lisa to make note of their “unanticipated outcomes”. There will be space for suggestions for improvements as well.
  • 18. REFERENCES Cavalletti, Sofia. 1992. The religious potential of the child : Experiencing scripture and liturgy with young children. 2nd. Edition. English. Oak Park, Ill.: Catechesis of the Good Shepherd Publications. Erickson,Erik H. 1978. Childhood and society. 2nd. Ed. NY, NY.: W.W. Norton & Company. Freire, Paulo. 1993. Pedagogy of the oppressed. NY, NY: Continuum. Garza, Patricia. 2000. Sigueme: Mateo 4:19. [Follow me: Matthew 4:19]. Monterrey, Mexico: La Gran Commision Publishers. http://www.grancomision.com. Piaget, Jean; Inhelder,Bèarbel. 1969. The psychology of the child. NY, NY: Basic Books. Montessori, Maria. 1964. The Montessori method. NY, NY: Schocken Books Norland, Emma and Somers, Cindy, ED. 2005. Evaluating Nonformal Education Programs and Settings. New Directions for Evaluation. No. 108., p. 5-55. Stewart, Sonja M., Berryman, Jerome. 1989. Young children and worship. Louisville, Ky.: Westminster/John Knox Press Vella, Jane. 2000. Taking learning to task: creative strategies for teaching adults. San Francisco: Jossey-Bass. 14